A systematic review of topical corticosteroid withdrawal ("steroid addiction") in patients with atopic dermatitis and other dermatoses

Tamar Hajar, Yael A. Leshem, Jon M. Hanifin, Susan T. Nedorost, Peter A Lio, Amy Paller, Julie Block, Eric L. Simpson*

*Corresponding author for this work

Research output: Contribution to journalReview article

52 Citations (Scopus)

Abstract

Background The National Eczema Association has received increasing numbers of patient inquiries regarding "steroid addiction syndrome," coinciding with the growing presence of social media dedicated to this topic. Although many of the side effects of topical corticosteroids (TCS) are addressed in guidelines, TCS addiction is not. Objective We sought to assess the current evidence regarding addiction/withdrawal. Methods We performed a systematic review of the current literature. Results Our initial search yielded 294 results with 34 studies meeting inclusion criteria. TCS withdrawal was reported mostly on the face and genital area (99.3%) of women (81.0%) primarily in the setting of long-term inappropriate use of potent TCS. Burning and stinging were the most frequently reported symptoms (65.5%) with erythema being the most common sign (92.3%). TCS withdrawal syndrome can be divided into papulopustular and erythematoedematous subtypes, with the latter presenting with more burning and edema. Limitations Low quality of evidence, variability in the extent of data, and the lack of studies with rigorous steroid addiction methodology are limitations. Conclusions TCS withdrawal is likely a distinct clinical adverse effect of TCS misuse. Patients and providers should be aware of its clinical presentation and risk factors.

Original languageEnglish (US)
Pages (from-to)541-549.e2
JournalJournal of the American Academy of Dermatology
Volume72
Issue number3
DOIs
StatePublished - Mar 1 2015

Fingerprint

Atopic Dermatitis
Skin Diseases
Adrenal Cortex Hormones
Steroids
Social Media
Eczema
Erythema
Edema
Guidelines

Keywords

  • atopic dermatitis
  • pruritus
  • red face
  • side effects
  • steroid addiction
  • topical corticosteroid withdrawal
  • topical corticosteroids

ASJC Scopus subject areas

  • Dermatology

Cite this

Hajar, Tamar ; Leshem, Yael A. ; Hanifin, Jon M. ; Nedorost, Susan T. ; Lio, Peter A ; Paller, Amy ; Block, Julie ; Simpson, Eric L. / A systematic review of topical corticosteroid withdrawal ("steroid addiction") in patients with atopic dermatitis and other dermatoses. In: Journal of the American Academy of Dermatology. 2015 ; Vol. 72, No. 3. pp. 541-549.e2.
@article{8c8070cb3ee44a83a5e703e94af804c9,
title = "A systematic review of topical corticosteroid withdrawal ({"}steroid addiction{"}) in patients with atopic dermatitis and other dermatoses",
abstract = "Background The National Eczema Association has received increasing numbers of patient inquiries regarding {"}steroid addiction syndrome,{"} coinciding with the growing presence of social media dedicated to this topic. Although many of the side effects of topical corticosteroids (TCS) are addressed in guidelines, TCS addiction is not. Objective We sought to assess the current evidence regarding addiction/withdrawal. Methods We performed a systematic review of the current literature. Results Our initial search yielded 294 results with 34 studies meeting inclusion criteria. TCS withdrawal was reported mostly on the face and genital area (99.3{\%}) of women (81.0{\%}) primarily in the setting of long-term inappropriate use of potent TCS. Burning and stinging were the most frequently reported symptoms (65.5{\%}) with erythema being the most common sign (92.3{\%}). TCS withdrawal syndrome can be divided into papulopustular and erythematoedematous subtypes, with the latter presenting with more burning and edema. Limitations Low quality of evidence, variability in the extent of data, and the lack of studies with rigorous steroid addiction methodology are limitations. Conclusions TCS withdrawal is likely a distinct clinical adverse effect of TCS misuse. Patients and providers should be aware of its clinical presentation and risk factors.",
keywords = "atopic dermatitis, pruritus, red face, side effects, steroid addiction, topical corticosteroid withdrawal, topical corticosteroids",
author = "Tamar Hajar and Leshem, {Yael A.} and Hanifin, {Jon M.} and Nedorost, {Susan T.} and Lio, {Peter A} and Amy Paller and Julie Block and Simpson, {Eric L.}",
year = "2015",
month = "3",
day = "1",
doi = "10.1016/j.jaad.2014.11.024",
language = "English (US)",
volume = "72",
pages = "541--549.e2",
journal = "Journal of the American Academy of Dermatology",
issn = "0190-9622",
publisher = "Mosby Inc.",
number = "3",

}

A systematic review of topical corticosteroid withdrawal ("steroid addiction") in patients with atopic dermatitis and other dermatoses. / Hajar, Tamar; Leshem, Yael A.; Hanifin, Jon M.; Nedorost, Susan T.; Lio, Peter A; Paller, Amy; Block, Julie; Simpson, Eric L.

In: Journal of the American Academy of Dermatology, Vol. 72, No. 3, 01.03.2015, p. 541-549.e2.

Research output: Contribution to journalReview article

TY - JOUR

T1 - A systematic review of topical corticosteroid withdrawal ("steroid addiction") in patients with atopic dermatitis and other dermatoses

AU - Hajar, Tamar

AU - Leshem, Yael A.

AU - Hanifin, Jon M.

AU - Nedorost, Susan T.

AU - Lio, Peter A

AU - Paller, Amy

AU - Block, Julie

AU - Simpson, Eric L.

PY - 2015/3/1

Y1 - 2015/3/1

N2 - Background The National Eczema Association has received increasing numbers of patient inquiries regarding "steroid addiction syndrome," coinciding with the growing presence of social media dedicated to this topic. Although many of the side effects of topical corticosteroids (TCS) are addressed in guidelines, TCS addiction is not. Objective We sought to assess the current evidence regarding addiction/withdrawal. Methods We performed a systematic review of the current literature. Results Our initial search yielded 294 results with 34 studies meeting inclusion criteria. TCS withdrawal was reported mostly on the face and genital area (99.3%) of women (81.0%) primarily in the setting of long-term inappropriate use of potent TCS. Burning and stinging were the most frequently reported symptoms (65.5%) with erythema being the most common sign (92.3%). TCS withdrawal syndrome can be divided into papulopustular and erythematoedematous subtypes, with the latter presenting with more burning and edema. Limitations Low quality of evidence, variability in the extent of data, and the lack of studies with rigorous steroid addiction methodology are limitations. Conclusions TCS withdrawal is likely a distinct clinical adverse effect of TCS misuse. Patients and providers should be aware of its clinical presentation and risk factors.

AB - Background The National Eczema Association has received increasing numbers of patient inquiries regarding "steroid addiction syndrome," coinciding with the growing presence of social media dedicated to this topic. Although many of the side effects of topical corticosteroids (TCS) are addressed in guidelines, TCS addiction is not. Objective We sought to assess the current evidence regarding addiction/withdrawal. Methods We performed a systematic review of the current literature. Results Our initial search yielded 294 results with 34 studies meeting inclusion criteria. TCS withdrawal was reported mostly on the face and genital area (99.3%) of women (81.0%) primarily in the setting of long-term inappropriate use of potent TCS. Burning and stinging were the most frequently reported symptoms (65.5%) with erythema being the most common sign (92.3%). TCS withdrawal syndrome can be divided into papulopustular and erythematoedematous subtypes, with the latter presenting with more burning and edema. Limitations Low quality of evidence, variability in the extent of data, and the lack of studies with rigorous steroid addiction methodology are limitations. Conclusions TCS withdrawal is likely a distinct clinical adverse effect of TCS misuse. Patients and providers should be aware of its clinical presentation and risk factors.

KW - atopic dermatitis

KW - pruritus

KW - red face

KW - side effects

KW - steroid addiction

KW - topical corticosteroid withdrawal

KW - topical corticosteroids

UR - http://www.scopus.com/inward/record.url?scp=84925445573&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84925445573&partnerID=8YFLogxK

U2 - 10.1016/j.jaad.2014.11.024

DO - 10.1016/j.jaad.2014.11.024

M3 - Review article

VL - 72

SP - 541-549.e2

JO - Journal of the American Academy of Dermatology

JF - Journal of the American Academy of Dermatology

SN - 0190-9622

IS - 3

ER -